Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Springfield, MO

May 9, 2007Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2007, 2:20 PM CDT for Barry County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 2:20 PM CDT (19:20 UTC)
Expired
May 9, 2007, 2:49 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 091920
SVRSGF
MOC009-092015-
/O.NEW.KSGF.SV.W.0076.070509T1920Z-070509T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 315 PM CDT.

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WAYNE...OR 8 MILES WEST OF CASSVILLE...
  MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EXETER BY 225 PM CDT.
  CASSVILLE BY 235 PM CDT.

THE TOWNS OF BUTTERFIELD...MCDOWELL AND JENKINS ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3666 9410 3656 9404 3677 9366 3689 9383

$$

IZZI
2 follow-up statements
000 
WWUS53 KSGF 091941
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT WED MAY 9 2007

MOC009-092015-
/O.CON.KSGF.SV.W.0076.000000T0000Z-070509T2015Z/
BARRY MO-
241 PM CDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL BARRY COUNTY...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR EXETER...OR NEAR CASSVILLE...MOVING
NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL BARRY COUNTY...INCLUDING THE TOWNS OF BUTTERFIELD AND
MCDOWELL.

LAT...LON 3671 9402 3662 9396 3677 9366 3689 9383

$$

IZZI
000 
WWUS53 KSGF 091949
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED MAY 9 2007

MOC009-091959-
/O.CAN.KSGF.SV.W.0076.000000T0000Z-070509T2015Z/
BARRY MO-
249 PM CDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARRY COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3671 9402 3662 9396 3677 9366 3689 9383

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:34 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 9, 12:34 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT WED MAY 9 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING
TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR
WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS
OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR
FOG DEVELOPMENT.

VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP
CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM
10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2
MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED
PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING
DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST
WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF
THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST.

MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN
1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY
DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE
ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH
WATCH/WARNING/ADVISORY INFORMATION.

FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A
STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF
WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES
REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT
EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT
BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES
DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST.

PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR
SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM
OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S.

TERRY

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...ISOLD TS WILL CONTINUE TO DEVELOP
OVER SOUTHERN MISSOURI IN THE UNCAPPED AND INCREASINGLY UNSTABLE
ENVIRONMENT. COVERAGE OF TSRA IS EXPECTED TO REMAIN TOO LOW TO
JUSTIFY INCLUSION OF TEMPO/PREVAILING GROUP IN INITIAL TAF
ISSUANCE...HOWEVER WILL MONITOR RADAR TRENDS AND PROACTIVELY AMEND
IF NECESSARY. SOME POTENTIAL ONCE AGAIN TONIGHT FOR GROUND FOG TO
DEVELOP...DECIDED AGAINST LOWERING VSBY TO MVFR CAT FOR NOW BUT DID
INCLUDE SOME LIGHT FOG LATE TONIGHT INTO THURS AM. WINDS WILL
GENERALLY REMAIN LESS THAN 6KT THROUGH THE TAF CYCLE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 1:00 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  INCREASING
  INSTABILITY WILL INTERACT WITH MOISTURE ALREADY IN PLACE FOR
  SCATTERED THUNDERSTORMS TO DEVELOP.

  SOME OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS
  AND WIND GUSTS UP TO 40 MPH.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/TERRY

In the hours before

Special weather statement, May 9, 1:04 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED MAY 9 2007

MOZ094-102-103-091830-
BARRY-LAWRENCE-STONE-
104 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST BARRY...EXTREME
SOUTHEAST LAWRENCE AND NORTHWEST STONE COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRANE...OR 6 MILES SOUTHEAST OF AURORA...
AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Local storm report, May 9, 1:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             4 W CRANE               36.91N 93.64W
05/09/2007  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

IZZI
Special weather statement, May 9, 1:19 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT WED MAY 9 2007

MOZ095-091900-
CHRISTIAN-
119 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR THE WESTERN PANHANDLE OF CHRISTIAN
COUNTY UNTIL 200 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANE...OR 7 MILES EAST OF AURORA...AND
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR CLEVER BY 150 PM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, May 9, 2:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT WED MAY 9 2007

MOZ102-091945-
BARRY-
216 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST BARRY COUNTY UNTIL 245 PM
CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASHBURN...OR 9 MILES WEST OF CASSVILLE...
AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:26 AM CDTDense Fog AdvisorySGFCamden, Miller, Morgan4 hr
May 9, 1:32 PM CDTSevere Thunderstorm WarningSGFChristian31 min
May 9, 1:42 PM CDTSevere Thunderstorm WarningSGFGreene38 min
May 9, 5:00 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon39 min
May 9, 5:19 PM CDTFlash Flood WarningSGFHowell6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.